Advertisement

Four Measures of Nonlinearity

  • Joan Boyar
  • Magnus Find
  • René Peralta
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7878)

Abstract

Cryptographic applications, such as hashing, block ciphers and stream ciphers, make use of functions which are simple by some criteria (such as circuit implementations), yet hard to invert almost everywhere. A necessary condition for the latter property is to be “sufficiently distant” from linear, and cryptographers have proposed several measures for this distance. In this paper, we show that four common measures, nonlinearity, algebraic degree, annihilator immunity, and multiplicative complexity, are incomparable in the sense that for each pair of measures, μ 1,μ 2, there exist functions f 1,f 2 with μ 1(f 1) > μ 1(f 2) but μ 2(f 1) < μ 2(f 2). We also present new connections between two of these measures. Additionally, we give a lower bound on the multiplicative complexity of collision-free functions.

Keywords

Boolean Function Block Cipher Stream Cipher Bend Function Algebraic Degree 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Boyar, J., Damgaard, I., Peralta, R.: Short non-interactive cryptographic proofs. Journal of Cryptology 13, 449–472 (2000)zbMATHCrossRefGoogle Scholar
  2. 2.
    Boyar, J., Peralta, R.: Tight bounds for the multiplicative complexity of symmetric functions. Theor. Comput. Sci. 396(1-3), 223–246 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Boyar, J., Peralta, R., Pochuev, D.: On the multiplicative complexity of Boolean functions over the basis ( ∧ , ⊕ , 1). Theor. Comput. Sci. 235(1), 43–57 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Canteaut, A., Videau, M.: Symmetric Boolean functions. IEEE Transactions on Information Theory 51(8), 2791–2811 (2005)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Carlet, C.: On the degree, nonlinearity, algebraic thickness, and nonnormality of Boolean functions, with developments on symmetric functions. IEEE Transactions on Information Theory 50(9), 2178–2185 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Carlet, C.: Boolean functions for cryptography and error correcting codes. In: Crama, Y., Hammer, P.L. (eds.) Boolean Models and Methods in Mathematics, Computer Science, and Engineering, ch. 8, pp. 257–397. Cambridge Univ. Press, Cambridge (2010)Google Scholar
  7. 7.
    Carlet, C., Dalai, D.K., Gupta, K.C., Maitra, S.: Algebraic immunity for cryptographically significant Boolean functions: Analysis and construction. IEEE Transactions on Information Theory 52(7), 3105–3121 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Courtois, N., Meier, W.: Algebraic attacks on stream ciphers with linear feedback. In: Biham, E. (ed.) EUROCRYPT 2003. LNCS, vol. 2656, pp. 345–359. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  9. 9.
    Courtois, N., Hulme, D., Mourouzis, T.: Solving circuit optimisation problems in cryptography and cryptanalysis, e-print can be found at http://eprint.iacr.org/2011/475.pdf
  10. 10.
    Dalai, D.K., Gupta, K.C., Maitra, S.: Results on algebraic immunity for cryptographically significant Boolean functions. In: Canteaut, A., Viswanathan, K. (eds.) INDOCRYPT 2004. LNCS, vol. 3348, pp. 92–106. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  11. 11.
    Dalai, D.K., Maitra, S., Sarkar, S.: Basic theory in construction of Boolean functions with maximum possible annihilator immunity. Des. Codes Cryptography 40(1), 41–58 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Demenkov, E., Kulikov, A.S.: An elementary proof of a 3no(n) lower bound on the circuit complexity of affine dispersers. In: Murlak, F., Sankowski, P. (eds.) MFCS 2011. LNCS, vol. 6907, pp. 256–265. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  13. 13.
    Didier, F.: A new upper bound on the block error probability after decoding over the erasure channel. IEEE Transactions on Information Theory 52(10), 4496–4503 (2006)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Dobbertin, H.: Construction of bent functions and balanced Boolean functions with high nonlinearity. In: Preneel, B. (ed.) FSE 1994. LNCS, vol. 1008, pp. 61–74. Springer, Heidelberg (1995)CrossRefGoogle Scholar
  15. 15.
    Goldreich, O., Micali, S., Wigderson, A.: How to play any mental game. In: Proceedings of the Nineteenth Annual ACM Symposium on Theory of Computing, STOC 1987, pp. 218–229. ACM, New York (1987), http://doi.acm.org/10.1145/28395.28420 Google Scholar
  16. 16.
    Jukna, S.: Boolean Function Complexity: Advances and Frontiers. Springer, Heidelberg (2012)zbMATHCrossRefGoogle Scholar
  17. 17.
    Kavut, S., Maitra, S., Yücel, M.D.: There exist Boolean functions on n (odd) variables having nonlinearity > 2n − 1 - 2(n − 1)/2 if and only if n>7. IACR Cryptology ePrint Archive 2006, 181 (2006)Google Scholar
  18. 18.
    Kolesnikov, V., Schneider, T.: Improved garbled circuit: Free XOR gates and applications. In: Aceto, L., Damgård, I., Goldberg, L.A., Halldórsson, M.M., Ingólfsdóttir, A., Walukiewicz, I. (eds.) ICALP 2008, Part II. LNCS, vol. 5126, pp. 486–498. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  19. 19.
    Lupanov, O.: On rectifier and switching-and-rectifier schemes. Dokl. Akad. 30 Nauk SSSR 111, 1171-1174 (1965)Google Scholar
  20. 20.
    Maitra, S., Sarkar, P.: Maximum nonlinearity of symmetric Boolean functions on odd number of variables. IEEE Transactions on Information Theory 48(9), 2626–2630 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    McFarland, R.L.: Sub-difference sets of Hadamard difference sets. J. Comb. Theory, Ser. A 54(1), 112–122 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Nechiporuk, E.I.: On the complexity of schemes in some bases containing nontrivial elements with zero weights (in Russian). Problemy Kibernetiki 8, 123–160 (1962)zbMATHGoogle Scholar
  23. 23.
    Nielsen, J.B., Nordholt, P.S., Orlandi, C., Burra, S.S.: A new approach to practical active-secure two-party computation. In: Safavi-Naini, R. (ed.) CRYPTO 2012. LNCS, vol. 7417, pp. 681–700. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  24. 24.
    O’Donnell, R.: Analysis of Boolean Functions. Book Draft (2012), http://www.analysisofbooleanfunctions.org
  25. 25.
    Rodier, F.: Asymptotic nonlinearity of Boolean functions. Des. Codes Cryptography 40(1), 59–70 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Rothaus, O.S.: On “bent” functions. J. Comb. Theory, Ser. A 20(3), 300–305 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Savický, P.: On the bent Boolean functions that are symmetric. Eur. J. Comb. 15(4), 407–410 (1994)zbMATHCrossRefGoogle Scholar
  28. 28.
    Schnorr, C.-P.: The multiplicative complexity of Boolean functions. In: Mora, T. (ed.) AAECC 1988. LNCS, vol. 357, pp. 45–58. Springer, Heidelberg (1989)CrossRefGoogle Scholar
  29. 29.
    Zhang, X.-M., Pieprzyk, J., Zheng, Y.: On algebraic immunity and annihilators. In: Rhee, M.S., Lee, B. (eds.) ICISC 2006. LNCS, vol. 4296, pp. 65–80. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  30. 30.
    Zhegalkin, I.I.: On the technique of calculating propositions in symbolic logic. Matematicheskii Sbornik 43, 9–28 (1927)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Joan Boyar
    • 1
  • Magnus Find
    • 1
  • René Peralta
    • 2
  1. 1.Department of Mathematics and Computer ScienceUniversity of Southern DenmarkDenmark
  2. 2.Information Technology LaboratoryNational Institute of Standards and TechnologyUSA

Personalised recommendations